South Dakota, 2018

High Wind in South Dakota, August 3, 2018

August 3, 2018 · NWS ABR · 1 event in 1 county or zone

A high wind gust from a thunderstorm outflow brought over sixty mph winds to part of Corson county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A high wind gust from a thunderstorm outflow brought over sixty mph winds to part of Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 8:14 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 8:14 PM CST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
914 PM CDT Fri Aug 3 2018

.UPDATE...
Issued at 912 PM CDT Fri Aug 3 2018

Precipitation has pretty much ended across the area this evening.
Will keep small POPs in across the west later tonight to account
for current activity just now moving into far western South Dakota
possibly making it the counties just west of the Missouri River.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 322 PM CDT Fri Aug 3 2018

Plenty of morning clouds over our northern and eastern counties
allowed for a slower warm up today. Still, temperatures have been
able to rise into the upper 70s to mid 90s. A few storms were able
to initiate early this afternoon, with the strongest one moving over
ATY with winds over 50 MPH and 1 inch hail. The main threat for
additional strong storms this afternoon looks to be over our
northeastern counties. However, we will continue to monitor
several boundaries on satellite, and radar, as additional storms
could develop southeast of a line from Presho to Aberdeen. This
will be as the initial shortwave exits across eastern SD.
Additional disturbances will near from west tonight, with another
round of of storms possible along and west of the Missouri River
by 06Z Saturday. Although it looks like the main threat for
additional storms will be in the morning Saturday, we can't rule
out a few more as the main sfc trough lingers over the eastern
Dakotas.

.LONG TERM...(Saturday Night through Friday)
Issued at 322 PM CDT Fri Aug 3 2018

Low end precipitation opportunities remain for the second half of
the weekend, as the upper trough axis gradually moves to the east.
While the upper trough is still over the area, the slow moving
surface trough across the Dakotas today will finally push east on
Sunday evening, followed by or merging with a secondary front
dropping southeast from ND. Until these surface troughs depart, the
potential for showers/thunderstorms remain, but pinning down
timing/location is extremely difficult in the weakly forced setup.
Add to that dry air moving in behind the initial surface trough
departing and helped by weak mid level ridging, there is limited
confidence in the PoP forecast for Sat night into Sunday night. That
being said, Saturday evening remains the best chance for severe wx
for the far east/southeast parts of our cwa, but we lack impressive
effective shear (struggles to get much above 25kts) where the best
instability is located (MLCAPE of 2000-2500 J/Kg along the trough).
Sunday we'll likely be between the departed front and to the east
and cold air advection and clouds over North Dakota. Not a whole lot
of moisture to work with, with the best over southeast SD and
southern MN. Thus, our southern areas may see an isolated
shower/storm until a secondary trough departs. Instability is really
lacking at this point, so don't expect much of a severe threat.

High pressure will move into the area for Monday and Monday night,
drying the area out. The cold air advection and clouds look to brush
the northeast half of the CWA on Monday, keeping that area a
little cooler and below normal for highs. With the upper trough
moving east and a ridge building over the west coast, the Northern
Plains will be stuck in NW flow aloft for the rest of the next
work week. There's always the potential for a few weak waves to
slide across the area, but at this point, not seeing too much to
focus on and will follow the general idea from the ensembles for
the forecast. Temps during the extended will be at or slightly
above normal, with a warming trend towards next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 626 PM CDT Fri Aug 3 2018

For the most part, VFR conditions will prevail across the area
tonight and through the day Saturday. Cannot rule out a few
showers or thunderstorms across the west later tonight, and across
the east Saturday afternoon. Brief periods of MVFR vsbys will be
possible with any thunderstorms. Due to the uncertainty concerning
location and timing, have opted to not include a mention of them
in any of the TAF sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...SRF
AVIATION...Parkin
Hazardous weather outlook, Aug 3, 5:41 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
641 PM CDT Fri Aug 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-042345-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
641 PM CDT Fri Aug 3 2018 /541 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
wind will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Parkin

In the hours before

Special weather statement, Aug 3, 10:58 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 PM MDT FRI AUG 3 2018

SDZ003-040545-
Corson SD-
1058 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145
PM MDT...

At 1057 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shambo Ranch, or 31 miles south of Lemmon, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4595 10157 4594 10141 4547 10142
      4547 10200
TIME...MOT...LOC 0457Z 242DEG 36KT 4550 10197

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Corson

When
August 3, 11:06 PM CST
Where
Corson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781479.